Acute gastrointestinal (GI) immune-related adverse events (irAE) are commonly reported by patients with cancer undergoing treatment with immune checkpoint inhibitors (CPI); however chronic irAEs are rare. We present a case of a 71-year-old woman with metastatic gastro-oesophageal junction (GOJ) adenocarcinoma who developed delayed-onset chronic intestinal pseudo-obstruction (CIPO) while receiving second-line pembrolizumab. Repeated CT scans of the abdomen/pelvis found no small bowel obstruction, and evaluations for bowel inflammation, infection and paraneoplastic syndrome were negative. Bowel rest and glucocorticoids were associated with transient symptom resolution; however, symptoms recurred within 1 month. The patient was ultimately supported with total parenteral nutrition and intestinal motility agents. After 4 months, the GOJ cancer remained stable with no signs of progression. As CPI use expands, the incidence of rare irAEs, such as CIPO, may increase.
- gastric cancer
- stomach and duodenum
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors MPS, JAZ and AJB contributed to care of this patient and acquisition of data reported. RJB, MPS and AJB composed the manuscript and figures. All authors (RJB, JAZ, MPS and AJB) provided edits and final approval of the manuscript. There are four authors (RJB, JAZ, MPS and AJB). All are included in this contributorship statement.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.